The APSF Committee on Technology. APSF Newsletter. 2022;37(1):7–8.
This WebM&M describes an adverse event due to mislabeling or “syringe swap” in a preoperative patient. The commentary outlines several recommendations and safeguards to ensure that medications administration is safe.
A psychologically safe environment for healthcare teams is desirable for optimal team performance, team member well-being, and favorable patient safety outcomes. This piece explores facilitators of and barriers to psychological safety across healthcare settings. Future research directions examining psychological safety in healthcare are discussed.
Ryan M, Mekel M, Sinha MS. UptoDate. November 30, 2021
This case involves a 2-year-old girl with acute myelogenous leukemia and thrombocytopenia (platelet count 26,000 per microliter) who underwent implantation of a central venous catheter with a subcutaneous port. The anesthetist asked the surgeon to order a platelet transfusion to increase the child’s platelet count to above 50,000 per microliter. In the post-anesthesia care unit, the patient’s arterial blood pressure started fluctuating and she developed cardiac arrest.
Institute for Safe Medication Practices
Croke L. Guideline for prevention of unintentionally retained surgical items. AORN J. 2021;114(6):4-6. doi:
Famolaro T, Hare R, Tapia A, Yount et al. Rockville, MD: Agency for Healthcare Research and Quality; December 2021. AHRQ Publication No. 22-0004.
A 52-year-old woman presented for a lumpectomy with lymphoscintigraphy and sentinel lymph node biopsy (SLNB) after being diagnosed with ductal carcinoma in situ (DICS). On the day of surgery, the patient was met in the pre-operative unit by several different providers (pre-operative nurse, resident physician, attending physician, and anethesiology team) to help prepare her for the procedure. In the OR, the surgical team performed two separate time-outs while the patient was being prepped, placed under general anesthesia, and draped.